North Carolina, 2005Lightning Strike in North Carolina, May 10, 2005
May 10, 2005 · NWS RNK · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 10, 1:57 PM EST, 4 hours 22 minutes earlier.
Area forecast discussion, May 10, 1:57 PM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT TUE MAY 10 2005
.SHORT TERM (TONIGHT)...
SHRTWV CROSSING SRN APPALACHIANS AND MOVING SLOWLY SOUTHEAST.
MODIFIED SOUNDINGS BASED ON SLIGHT COOLING ALOFT AND CURRENT OBS
SHOW CAP HAS BROKEN AND CAPES IN THE 1000-1300 J/KG RANGE THIS AFTN.
12KM NAM HOLDS ON TO LOW LVL CONVERGENCE AND PCPN THRU 03Z THEN WITH
LOSS OF HEATING AREASL COVERGAE AND INTENSITY OF ANY PCPN SHUD
DIMINISH...WITH SOME CLEARING EXPECTED OVERNIGHT. MORE CLOUDS
TONIGHT THAN EARLIER IN THE WEEK SO MINS WILL HOLD IN THE 50S FOR
MOST AREAS.
LESS DYNAMIC FORCING ON WED BUT STILL EXPECT SOME TYPICAL AFTN/EVE
TSRA...MAINLY ALONG AND EAST OF THE BLUE RIDGE. UPEPR RIDGING
BUILDING BACK OVR FA SO MAX TEMPS WILL STILL BEMILD EVEN WITH AFTN
CU.
&&
.LONG TERM (WEDNESDAY THROUGH TUESDAY)...
EXPECT A SMALL LINGERING CHANCE OF THUNDERSTORMS ACROSS THE
SOUTHEAST PART OF THE AREA ON WEDNESDAY EVENING...BUT BY LATE
WEDNESDAY NIGHT A BUILDING UPPER RIDGE WILL BRIEFLY BRING AN END TO
OUR RAIN CHANCES. ON THURSDAY THE LONG ADVERTISED BACK DOOR COLD
FRONT IS STILL PROGGED TO HEAD INTO THE REGION. THE BIG QUESTIONS
ARE THE EXTENT OF THE PRECIPITATION...AND HOW FAR IT WILL MAKE IT
INTO...OR THROUGH...THE CWA GIVEN THE UPPER RIDGE IT WILL BE RUNNING
INTO. WILL FOLLOW THE SCENARIO DEPICTED BY HPC IN THE FRONT MAKING
COMPLETELY THROUGH THE AREA. WILL BE CONSERVATVIE THOUGH ON POPS
LIMITING THEM TO CHANCE IN THE NORTHEAST AND SLIGHT CHANCE IN THE
SOUTHWEST.
FROM FRIDAY NIGHT ONWARD WILL FOLLOW WEATHER PATTERN AND FORECAST
ELEMENTS AS NOTED AND DISSEMINATED BY HPC. THIS PAINTS A PICTURE OF
A TEMPORARY DAMMING SITUATION EAST OF THE BLUE RIDGE INTO FRIDAY
WITH A CONTINUED CHANCE OF LIGHT UPSLOPE RAIN. WEST OF THE BLUE
RIDGE...OUTSIDE THE INFLUENCE OF THE WEDGE...WILL CONTINUE WITH
CONVECTIVE CHANCES IN THE SE UPSLOPE FLOW. THIS SCENARIO CONTINUE
UNTIL LATE FRIDAY NIGHT WHEN THE COLD FRONT RETURNS AS A WARM FRONT
IN RESPONSE TO AN APPROACHING LOW. SATURDAY INTO SUNDAY WILL KEEP
THUNDERSTORM CHANCES ALL AREAS WITH PRECIPITATION CHANCE BECOMING
LIKELY BY LATE SATURDAY INTO SATURDAY NIGHT WEST OF THE BLUE RIDGE.
THE AFOREMENTIONED LOW PRESSURE IS PROGGED TO TRACK INTO NEW YORK BY
MONDAY MORNING SWEEPING ITS ASSOCIATED COLD FRONT ACROSS THE AREA.
WILL CONTINUE WITH THUNDERSTORM CHANCES THIS DAY...AND ALSO BEHIND
THE FRONT HEADING INTO TUESDAY...BUT WILL INCLUDE ONLY WORDING OF
SHOWERS.
&&
.AVIATION...
HAVE WARMED ENOUGH THIS AFTERNOON TO BREAK CAP. SCT TSRA CONTINUE TO
DEVELOP. EXPECT MVFR CIGS AND VSBYS WITH ANY OF THESE STORMS. STORMS
WILL BEGIN TO DISSIPATE AFTER SUNSET WITH LOSS OF HEATING AND AS
UPPER SHRTWV CONTINUES TO MOVE AWAY FROM THE FCST AREA. EXPECT MVFR
VSBYS DUE TO FOG IN THE EARLY MORNING WED...ESPCIALLY IN THE
MOUNTAINS WEHRE IT RAINED THIS AFTERNOON.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
14/15/14
Hazardous weather outlook, May 10, 4:00 AM EST, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 AM EDT TUE MAY 10 2005
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-110915-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
500 AM EDT TUE MAY 10 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Lightning, Alleghany
- When
- May 10, 6:19 PM EST
- Where
- Alleghany County, Sparta
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.491, -81.127 (the zone’s center; the record gives no point)
Lightning struck a tree and caused it to fall across a road, temporarily blocking traffic.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, May 10, 2005$1.1 million · F0 · 37 events
- Tornadoes and Hail in Iowa, May 10 to 11, 2005$223,000 · F0 · 56 events
- Damaging Wind in Nebraska, May 10, 2005$500,000 · 54 kt wind · 1 event
- Hail and Damaging Winds in New Mexico, May 10, 2005$405,000 · 2.5 in hail · 4 events
- Lightning Strike in North Carolina, May 10, 2005$50,000 · 1 event
- Flash Flooding and Hail in South Carolina, May 10, 20051.75 in hail · 29 events
- Hail and Damaging Winds in Texas, May 10, 20051.75 in hail · 21 events
- Hail in Colorado, May 10, 20052 in hail · 20 events
- Hail and Damaging Winds in Texas, May 10, 20051.75 in hail · 18 events
- Hail and Damaging Wind in Georgia, May 10, 2005$250 · 1.75 in hail · 15 events
- Lightning Strike in North Carolina, May 10, 20051 injured · 1 event
- Lightning Strike in Ohio, May 10, 20051 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449685.